MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BUR - IPC® M5 AND M4 30K; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS® BUR - IPC® M5 AND M4 30K; BUR, EAR, NOSE AND THROAT
Model Number 1883040BLD
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/27/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products.1884015rtd (bur, taper choanal atreasia, 30k): lot number - 0212231595; manufactured date ¿ november 1, 2016; use by date ¿ november 1, 2018; udi - (b)(4); 510k ¿ exempt.1883070bld (bur, diamond 70dg 30mm 13cm, 30k): lot number - 0212250957; manufactured date - november 3, 2016; use by date - november 3, 2018; udi - (b)(4); 510k ¿ exempt.1883070bld (bur, diamond 70dg 30mm 13cm, 30k): lot number - 0212250957; manufactured date - november 3, 2016; use by date - november 3, 2018; udi - (b)(4); 510k ¿ exempt.1884070rtd (bur, taper choanal atreasia, 30k): lot number - 0212511080; manufactured date ¿ december 20, 2016; use by date ¿ december 20, 2018; udi - (b)(4); 510k ¿ exempt.The burs have been returned to medtronic.However, the product analysis is not yet complete.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the burs did not work properly after some time of usage.The drill looked "burned".The or staff did not use irrigation from the ipc system.The or staff prefers their own irrigation system, which provides constant pressure.They used the irrigation tube for the 30k burs.The staff indicated that after some time of usage the irrigation did not work correctly.They used a small wire to clean the lumen of the bur, which have may have been done too late.No patient impact reported for this event.
 
Additional Manufacturer Narrative
The 1883040bld (lot number 0211806800): the product analysis indicates one opened samples of part number 1883040bld from lot number 0211806800.There was a residue consistent with biological contaminants on the device.A microscope, ipc console and an m4 handpiece were used to evaluate the devices.Visually, there was biological contaminants compacted into the distal end of the device including the irrigation port, which is likely to have resulted in the reported event.The customer stated that the issue occurred after some time of usage, which may indicate operational factors contributed to this event (the buildup of biological contaminants).Functionally the irrigation would not pass freely through the irrigation port in an as-received condition.The inner assembly would not turn freely by hand, which is not part of the alleged complaint and could be attributed to the buildup of dried contaminants.The distal end of the bur was soaked in water for 3 minutes and the contaminants cleaned off, at which time the irrigation began to flow freely and the inner assembly turned with no issue.Prior to cleaning there were areas where the contaminants were darker in color.However, there was no discoloration of the metal underneath, which would typically change color if it was subjected to any significant amount of heat.There was no evidence of improper manufacturing and therefore has been ruled out as a likely cause.This event alleges that 5 separate burs had similar failures; identifying 4 different part numbers and 4 different lot numbers.The information most likely indicates biological contaminants built up during use which resulted in the blocked irrigation.1884015rtd (lot number 0212231595): the product analysis indicates two opened samples of part number 1884015rtd from lot number 0212231595.There was a residue consistent with biological contaminants on the device.A microscope, ipc console and an m4 handpiece were used to evaluate the devices.Visually, there was biological contaminants compacted into the distal end of the devices including the irrigation ports, which is likely to have resulted in the reported event.The customer stated the issue occurred after some time of usage, which may indicate operational factors contributed to this event (the buildup of biological contaminants).Functionally the irrigation would not pass freely through the irrigation ports in an as-received condition.The inner assemblies would not turn freely by hand, which is not part of the alleged complaint and could be attributed to the buildup of dried contaminants.The distal end of the burs was soaked in water for 3 minutes and the contaminants cleaned off, at which time the irrigation began to flow freely and the inner assemblies turned with no issue.Prior to cleaning there were areas where the contaminants were darker in color however there was no discoloration of the metal underneath which would typically change color if it was subjected to any significant amount of heat.There was no evidence of improper manufacturing and therefore has been ruled out as a likely cause.This event alleges that 5 separate burs had similar failures; identifying 4 different part numbers and 4 different lot numbers.The information most likely indicates biological contaminants built up during use which resulted in the blocked irrigation.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Clarification from the customer indicates that the burs (previously referred to as "drills") looked burned.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
XPS® BUR - IPC® M5 AND M4 30K
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key6611636
Report Number1045254-2017-00174
Device Sequence Number797508
Product Code EQJ
UDI-Device Identifier00643169434639
UDI-Public00643169434639
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/17/2018
Device Model Number1883040BLD
Device Catalogue Number1883040BLD
Device Lot Number0211806800
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/24/2017
Initial Date Received by Manufacturer 05/08/2017
Supplement Date Received by ManufacturerNot provided
06/06/2017
Initial Report FDA Received Date06/05/2017
Supplement Report FDA Received Date06/29/2017
10/04/2017
Patient Sequence Number1
Patient Age31 YR